Illini Hearing - Champaign and Mahomet, IL

Medications that cause hearing loss and other side effects.

Medications that damage your hearing are remarkably widespread. From common pain medicine to tinnitus medication, discover which of them has an impact on your ears.

Medications Can Impact Your Ears

Pharmaceuticals are a nearly $500 billion market and the United States accounts for almost half of that usage. Are you purchasing medications over-the-counter? Or maybe your doctor has prescribed you with some form of medication. It often will happen that people ignore the warnings that come along with nearly all medications because they think they won’t be affected. That’s the reason why emphasizing that certain medications could increase your risk of having loss of hearing is so significant. A few medications can, on the plus side, help your hearing, like tinnitus treatment. But which ones will be a problem for your ears? And what to do if a doctor prescribes medications that cause hearing loss? Here’s the good, the bad, and the ugly on medications.

1. Your Ears Can be Damaged by Over-The-Counter PainKillers

The fact that such an everyday thing could cause hearing loss. How regularly loss of hearing occurred in individuals who were taking many different kinds of pain relievers was analyzed by researchers. This connection is backed by numerous studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something alarming. Long-term, daily use of over-the-counter painkillers impairs hearing. 2 or more times a week is described as regular use. Individuals who suffer with chronic pain commonly take these kinds of medicines at least this often. Using too much aspirin at once could lead to temporary loss of hearing, which might become permanent over time. NSAID medications that contain ibuprofen, acetaminophen and naproxen seem to be the most prevalent. But you might be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under 50 hearing loss risk nearly doubled if they were treating chronic pain with this drug. Just for the record, prescription painkillers aren’t any better. Here are some prescription medications that could cause hearing loss:

  • Fentinol
  • Methadone
  • Oxycodone

It’s not clear specifically what triggers this loss of hearing. These drugs may lessen blood flow to your sensitive inner ear, which as time passes would kill nerves that pick up sound. That’s why prolonged use of these medications could result in irreversible hearing loss.

2. Some Antibiotics Are Ototoxic

Many antibiotics are probably relatively safe when used as directed and you’re not allergic. But certain forms of antibiotic may increase the risk of hearing loss: Aminoglycoside. Human studies haven’t yet yielded solid data because they are in their initial stages. But there have been a few people who appear to have developed hearing loss after using them. It’s persuasive enough to see the results of the animal testing. The medical community believes there may be something to be concerned about. Mice that took these antibiotics, over a period of time, eventually lost their hearing permanently, every time. Aminoglycoside antibiotics are frequently used to treat:

  • Certain other respiratory diseases
  • Bacterial meningitis
  • Tuberculosis (TB)
  • Cystic fibrosis

In contrast to the majority of antibiotics, they’re more often taken over an extended time period to manage very persistent infections. Pneumonia and children’s ear infection were, until not long ago, commonly treated with Neomycin. Side effect concerns in the past decade have led doctors to prescribe different options. More investigation is necessary to identify why some antibiotics may contribute to hearing loss. It seems that permanent harm might be caused when these medications create inflammation of the inner ear.

3. How Your Hearing is Affected by Quinine

You are aware of what quinine is if you’ve ever had a gin and tonic. Quinine is utilized to manage malaria and has also been used to assist people who suffer from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter flavor. While research that studies the correlation between hearing loss an quinine aren’t that widespread. Reversible loss of hearing has been observed in certain malaria patients.

4. Your Hearing May be Damaged by Chemo Drugs

When you have to deal with chemo, you understand that there will be side-effects. Attempting to destroy cancer cells, doctors are loading the body with toxins. These toxins can’t usually tell the difference between normal cells and cancer. These drugs are being examined:

  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane

But if you had to choose between chemo induced hearing loss and cancer, for the majority of people, the choice would be obvious. You might need to speak with your hearing care specialist about tracking your hearing while you’re dealing with cancer treatments. Or you could inform us what your personal scenario is and discover if there are any suggestions we can make.

5. Loop Diuretics and Hearing Loss

In an effort to regulate fluids in your body you might try using diuretics. As with any attempt to control something with medication, you can take it too far in one direction, dehydrating the body. This can cause salt vs water ratios to become too high in the body, causing swelling. Even though it’s typically temporary, this can cause hearing loss. But hearing loss may become permanent if this imbalance is allowed to continue. Using loop diuretics with ototoxic drugs (the drugs listed in this article) may make the lasting damage much worse. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

What Can Do If You’re Using Drugs That May Cause Loss of Hearing

Never stop taking a medication that was prescribed by a doctor without consulting your doctor first. Before you talk to your doctor, you should take inventory of all your medications. If your doctor has you on one or more of these drugs that cause hearing loss, ask if there may be alternatives that may reduce risk. You can also make lifestyle changes to lessen your need for medications. You can have a healthier life, in many situations, with small changes to your diet and a little exercise. These changes may also be able to lessen pain and water retention while enhancing your immune system. You should schedule an appointment to get your hearing tested as soon as possible especially if you are taking any ototoxic medication. It can be challenging to detect loss of hearing at first because it advances quite slowly. But make no mistake: you may not realize the ways it can affect your health and happiness, and you will have more possibilities for treatment if you catch it early.

Why wait? You don't have to live with hearing loss. Call Us Today